New York, 2006

Hail in New York, June 1, 2006

June 1, 2006 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 1, 5:30 AM EST, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 1, 5:30 AM EST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
630 AM EDT THU JUN 1 2006

.SHORT TERM/TODAY/...A REALLY QUICK UPDATE TO REFLECT THE CURRENT
TRENDS OF LESS CLOUDS AND RADAR ACTIVITY THAT HAS QUIETED DOWN. A
BROKEN LINE OF SHOWERS AND STORMS MIGHT MAKE IT BACK INTO HERKIMER
COUNTY...BUT NOT UNTIL 830-900 PM. NOT MUCH TIL THEN SO TRIMMED
POPS. SINCE WORK001 DID TO INDICATE ANY REAL CHANGES FROM THE
ZONES BEFORE...DECIDED NOT TO SEND THEM...BUT UPDATE GRIDS...OTHER
PRODUCTS INCLUDING THE WRKSAF.

NO CHANGES TO HIGH TEMPS OR ANY OF THE LATER PERIODS.

**********PREVIOUS AREA FORECAST DISCUSSION****************

.SYNOPSIS...A COLD FRONT...LOCATED ACROSS THE SAINT LAWRENCE
VALLEY...WILL VERY SLOWLY PRESS SOUTHWARD TODAY AND BECOME THE FOCUS
FOR MORE THUNDERSTORMS. THE FRONT WILL LIKELY STALL JUST SOUTH OF
ALBANY LATER TONIGHT AS A DISTURBANCE FORMS ALONG IT...AND EVOLVES
INTO A SIGNIFICANT AREA OF LOW PRESSURE BY LATE FRIDAY. THIS LOW
WILL THEN TRACK UP THE EASTERN SEABOARD AND BRING EVEN MORE RAIN
FRIDAY NIGHT INTO SATURDAY. DRIER AIR MIGHT FINALLY BRING AN END
TO THE WET WEATHER REGIME BY THE SECOND HALF OF THE WEEKEND.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...INDEED...A VERY CHALLENGING
FORECAST NOT ONLY TODAY...BUT INTO THE WEEKEND. BOTH THE GFS AND NAM
START OUT SOMEWHAT IN A SIMILAR SYNOPTIC FASHION BUT DIVERGE QUITE A
BIT WITH TIME. EVEN THOUGH BOTH MODELS ARE SYNOPTICALLY IN THE
BALLPARK TODAY...THEY ARE WORLDS APART REGARDING TEMPERATURE
PROFILES AND RESULTANT INSTABILITY. YESTERDAY...THE NAM WAS WARMER
THAN THE GFS FOR TODAY. NOW...THEY HAVE DONE A COMPLETE FLIP FLOP
WITH NAM MUCH COOLER...APPARENTLY BANKING ON A SOLID OVERCAST DECK.

PERUSING SATELLITE PIX...ALWAYS A CHALLENGE AT THIS HOUR...WE SEE
VERY LITTLE IN THE WAY OF TRUE STRATUS THUS FAR WITH MOST CLOUDS THE
RESULT OF THE MCS DEBRIS AND OF THE MID/HIGH LEVEL ILK. BASED ON THE
ASSUMPTION THAT THE REMNANTS OF THE BACKDOOR FRONT ARE NOW
HISTORY...AND THE LACK OF STRATUS...WILL LEAN WITH THE WARMER GFS
SOLUTION TODAY. THIS MEANS THAT SBCAPES ARE MORE LIKELY TO BE HUGE
ONCE MORE CLOSER TO 2000 J/KG AS OPPOSED TO ONLY UP TO 1000 J/KG
GENERATED BY THE COOLER NAM.

ONCE AGAIN WIND SHEAR IS FAIRLY WEAK AND UNIDIRECTIONAL.
HOWEVER...TODAY WE WILL SHOULD HAVE A WELL-DEFINED SYNOPTIC FOCUS
FOR CONVERGENCE AND RESULTANT CONVECTION...THE SLOW MOVING COLD
FRONT. SPC HAS PLACED MOST OF OUR REGION IN SLIGHT RISK ONCE MORE
AND GIVEN WHAT HAS HAPPENED DURING THE PAST TWO DAYS...SEE LITTLE
REASON TO DIFFER. USING THE SOUNDINGS OFF THE GFS...THE WBZ IS
HIGHER TODAY THAN PREVIOUS DAYS (>12,000 FEET). GIVEN THIS
FACT...WILL HIGHLIGHT DAMAGING WINDS ONLY. LARGE HAIL IS CERTAINLY
POSSIBLE...BUT WINDS SHOULD THE BIGGEST THREAT. ALSO...WITH PW
VALUES AROUND 2.00 INCHES AND THE K-INDEX APPROACHING 40...WILL
MENTION HEAVY RAINS AS WELL.

EXPECT INITIAL PULSE TYPE STORMS...WHICH ONCE AGAIN COULD INVOLVE
INTO SOME SORT OF BOWING MCS. A MITIGATING FACTOR FOR SEVERE MIGHT
BE A MORE MOISTURE LOADED SOUNDING (NOT MUCH DRY AIR BELOW ABOUT
40,000 FEET) AND THE FACT THE MORE WIDESPREAD STORMS COULD PREVENT
ANY ONE STORM FROM HAVING GOOD OUTFLOW. STILL FOR NOW...WILL GO WITH
SPC AND THE ENHANCED WORDING.

ANY TRAINING OR BACKBUILDING CELLS COULD PRODUCE LOCALIZED FLOODING
TODAY. AT THIS POINT WE ARE NOT CONFIDENT ENOUGH TO ISSUE A FLASH
FLOOD WATCH AND WILL LET THE DAYCREW DO ANY OF THAT. WE WILL
CERTAINLY MENTION THE POSSIBILITY IN OUR HWO.

AS WE HEAD LATER THROUGH TIME...WE FELL THE CONVECTION WILL BECOME
LESS THREATENING AS NOTICEABLY COOLER AIR BEGINS TO BLEED SOUTH
TONIGHT ACROSS OUR AREA. BY TOMORROW...WE WILL BE LOOKING AT
OVERUNNING RAINS...LIFTING VERY MOIST AREA...DISPLACED TO OUR
SOUTH...NORTHWARD.

THE NAM CUTS OFF AN UPPER AIR LOW AND EVEN ATTEMPTS TO HAVE IT GO
NEGATIVE. THE LATEST GFS MEANWHILE CONSISTENTLY INDICATES A MORE
POSITIVE TROUGH WITH REALLY NO CUTOFF TO SPEAK OF. ERGO...THE RAIN
MOVES OUT A BIT QUICKER AND THE AXIS OF THE HEAVIEST PRECIPITATION
STILL STAYS JUST SOUTH AND EAST OF OUR REGION. THE GFS USUALLY HAS A
SUPERB TRACK RECORD COMPARED TO THE NAM. IN THIS CASE HOWEVER...WE
HAVE DECIDED TO BLEND BOTH MODELS IN A COMPROMISE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...HOPEFULLY...THE LAST
OF ANY REAL RAIN WILL PUSH OUT OF HERE BY SATURDAY NIGHT...LEAVING
US WITH A DRIER AND LESS HUMID SUNDAY...MONDAY AND TUESDAY. THE
LATEST GFS STILL INDICATES ANOTHER COASTAL TYPE STORM FOR MID WEEK
LOOKING MORE LIKE A LATE WINTER STORM. EVEN SO...THIS MODEL HAS THE
LION SHARE OF RAIN STAYING TO OUR EAST. HOWEVER...IT LOOKS MIGHT
CLOSE AND THEREFORE SEE NO REASON TO CHANGE A THING IN THE EXTENDED.

&&

.AVIATION...ONCE AGAIN OUR AREA IS OUTLOOKED FOR THE POSSIBILITY OF
THUNDERSTORMS CONTAINING DAMAGING WINDS. THE BEST CHANCE FOR THESE
WOULD AT OUR TERMINALS WOULD AGAIN BE DURING THE LATER AFTERNOON.
EARLY THIS MORNING...CONSIDERABLE CONVECTIVE DEBRIS IS OVER THE
REGION...SO CEILINGS HAVE BEEN WELL IN THE VFR RANGE.  VISIBILITIES
HAVE BEEN FLIRTING WITH OR JUST NUDGING INTO MVFR.  LOTS OF MOISTURE
THROUGH A DEEP LAYER...AND INDICATIONS ARE THAT A BROKEN TO OVERCAST
CLOUD DECK WILL FORM AROUND SUNRISE...GENERALLY IN THE MVFR
RANGE...BUT IFR CLOUD DECK JUST SOUTH OF POU NEEDS TO BE WATCHED AS
IT VERY SLOWLY BUILDS NORTH.  SHOWERS AND THUNDERSTORMS WEAKENING
THROUGH THE EARLY MORNING HOURS...BUT ACKNOWLEDGING SHOWERS IN THE
VICINITY OF THE AIRPORTS TOWARD SUNRISE.  CEILINGS RISE INTO THE VFR
RANGE LATER IN THE MORNING...AND BECOME BROKEN VARIABLE
SCATTERED...UNTIL NEW CONVECTION FORMS IN THE AFTERNOON.  CEILINGS
AND VISIBILITIES WILL BE IFR IN THE HEAVIEST RAIN IN THUNDERSTORMS.
CEILINGS AND VISIBILITIES HOLDING IN MVFR/IFR RANGE INTO THE EVENING.

&&

.HYDROLOGY...ROUNDS OF CONVECTION DURING THE PAST 2 DAYS HAVE
PRODUCED LOCAL RAINFALL AMOUNTS OVER 2 INCHES...BUT MOST AREAL BASIN
RAINFALL AMOUNTS HAVE BEEN LESS THAN AN INCH DUE TO CONVECTIVE
NATURE TO RAINFALL.  BASED ON THE GENERAL CONSENSUS ON THE EVOLUTION
OF THE SYSTEM DURING THE NEXT 2 TO 3 DAYS...THERE IS THE POTENTIAL
FOR MULTIPLE INCHES OF RAIN SOMEWHERE IN NEW YORK OR NEW ENGLAND.
PRECIPITABLE WATER ANOMALIES ARE OVER 3 SD FROM NORMAL TODAY OVER
THE ENTIRE REGION...BUT GRADUALLY SHIFT SOUTH OVER THE NEXT 2 TO 3
DAYS...WHICH SUGGESTS CENTRAL AND SOUTHERN AREAS HAVE THE GREATEST
THREAT FOR A WIDESPREAD 2 OR MORE INCHES OF RAIN...WITH LOCALLY
HIGHER AMOUNTS. OPERATIONAL MODELS 850 MB WIND ANOMALIES EXCEEDING
-4 SD CONTRIBUTING TO SOME UNUSUALLY STRONG FRONTOGENTIC FORCING FOR
THIS TIME OF YEAR...AND WITH UPPER LEVEL WIND ANOMALIES AT AROUND -2
SD...SUGGESTS RELATIVELY SLOW MOVEMENT OF SYSTEM CUTTING OFF FROM
STEERING FLOW.  SO...PROLONGED RAIN EVENT WITH POTENTIAL MULTIPLE
INCHES OF RAIN WILL PROMPT AN ESF.

&&

.FIRE WEATHER...A SLOW MOVING FRONT WILL BE THE FOCUS FOR MORE
SHOWERS AND THUNDERSTORMS TODAY AS MOVES ACROSS OUR REGION FROM
NORTHWEST TO SOUTHEAST. THEN...AS IT STALLS TO OUR
SOUTH...OVERUNNING RAINS WILL KEEP ALL FUELS QUITE MOIST AND
THEREFORE HARD TO BURN FRIDAY INTO SATURDAY. RELATIVE HUMIDITIES
REMAIN ELEVATED NOT ONLY AT NIGHT...BUT DURING THE NEXT SEVERAL
DAYS...GENERALLY NOT DROPPING BELOW THE 50 PERCENT RANGE AFTER
REACHING NEAR 100 PERCENT EACH NIGHT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...NAS
FIRE WEATHER...HWJIV
HYDROLOGY...NAS
Hazardous weather outlook, Jun 1, 9:12 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1012 AM EDT THU JUN 1 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1012 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL TOUCH OFF SCATTERED THUNDERSTORMS TODAY AND
TONIGHT...ESPECIALLY THIS AFTERNOON INTO EARLY EVENING. MOST
THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT ABOUT 25 MPH.
THERE IS A CHANCE THAT SOME OF THE THUNDERSTORMS COULD BECOME STRONG
TO LOCALLY SEVERE. THE BIGGEST THREAT WILL BE DAMAGING WIND GUSTS TO
60 MPH. IN ADDITION...THUNDERSTORMS COULD PRODUCT TORRENTIAL
RAINFALL...EXCEEDING AN INCH IN A FEW SPOTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT WILL STALL TO OUR SOUTH FRIDAY INTO SATURDAY AS AN AREA
OF LOW PRESSURE MOVES ALONG IT. THIS COULD RESULT IN A PROLONGED
PERIOD OF HEAVY RAINFALL ACROSS THE REGION. PLEASE REFER TO OUR
HYDROLOGICAL OUTLOOK FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MIGHT BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jun 1, 11:40 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1240 PM EDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             ST. JOHNSVILLE          43.00N 74.68W
05/31/2006  E0.75 INCH       MONTGOMERY         NY   TRAINED SPOTTER

&&

TWASULA
Local storm report, Jun 1, 11:40 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1240 PM EDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

625 PM     HAIL             ST. JOHNSVILLE          43.00N 74.68W
05/31/2006  E0.75 INCH       MONTGOMERY         NY   TRAINED SPOTTER

&&

CORRECTED TIME

TWASULA
Local storm report, Jun 1, 11:45 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
1245 PM EDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             NORTH CREEK             43.70N 73.99W
05/31/2006  E1.00 INCH       WARREN             NY   FIRE DEPT/RESCUE

            REPORTED BY NORTH CREEK FIRE CHIEF.

0310 PM     TSTM WND DMG     NORTH CREEK             43.70N 73.99W
05/31/2006                   WARREN             NY   FIRE DEPT/RESCUE

            TREES DOWN REPORTED FROM NORTH CREEK FIRE CHIEF.

0330 PM     HAIL             CHESTERTOWN             43.65N 73.80W
05/31/2006  E0.88 INCH       WARREN             NY   POST OFFICE

0453 PM     HAIL             INDIAN LAKE             43.78N 74.27W
05/31/2006  M0.75 INCH       HAMILTON           NY   TRAINED SPOTTER

0500 PM     HAIL             INDIAN LAKE             43.78N 74.27W
05/31/2006  M1.00 INCH       HAMILTON           NY   TRAINED SPOTTER

0555 PM     HAIL             VAN HORNESVILLE         42.90N 74.83W
05/31/2006  E0.75 INCH       HERKIMER           NY   PUBLIC

0625 PM     HAIL             ST. JOHNSVILLE          43.00N 74.68W
05/31/2006  E0.75 INCH       MONTGOMERY         NY   TRAINED SPOTTER

0645 PM     HAIL             CAROGA LAKE             43.14N 74.48W
05/31/2006  M0.88 INCH       FULTON             NY   TRAINED SPOTTER

0802 PM     TSTM WND DMG     EAST GREENBUSH          42.59N 73.70W
05/31/2006                   RENSSELAER         NY   FIRE DEPT/RESCUE

            LARGE TREE LIMBS DOWN ON SEVERAL STREETS.

&&

TWASULA
Special weather statement, Jun 1, 1:04 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
204 PM EDT THU JUN 1 2006

NYZ064-065-011900-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-
204 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM IN EASTERN ULSTER COUNTY MOVING INTO NORTHERN
DUTCHESS COUNTY...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR LAKE KATRINE...OR ABOUT OVER KINGSTON...AND MOVING EAST AT 20
MPH.

THE THUNDERSTORM WILL BE NEAR...
RHINEBECK BY 210 PM EDT
RED HOOK BY 215 PM EDT

A LOCAL SPOTTER REPORTED HALF INCH HAIL WITH THIS THUNDERSTORM NEAR
LAKE KATRINE. RAINFALL AMOUNTS WILL APPROACH A HALF AN INCH IN AN
HOUR FROM THIS THUNDERSTORM.

WASULA
Special weather statement, Jun 1, 1:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
234 PM EDT THU JUN 1 2006

NYZ058>061-011900-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-
234 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM IN SOUTHEASTERN GREENE COUNTY MOVING INTO
WESTERN COLUMBIA COUNTY...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR HIGH FALLS...OR ABOUT OVER CATSKILL...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
CATSKILL BY 245 PM EDT
6 MILES NORTH OF CLERMONT AND 7 MILES SOUTH OF ATHENS BY 250 PM EDT
HUDSON BY 255 PM EDT
LIVINGSTON...CLAVERACK AND 9 MILES SOUTHWEST OF PHILMONT BY 300 PM
EDT

RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR.

WASULA

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ulster

When
June 1, 1:35 PM EST
Where
Ulster County, Highland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.717, -73.983

A trained spotter reported penny-sized hail in Highland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521380.